Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 60, NWS St. Louis, MO

May 19, 2022Calhoun County, Jersey County, Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 19, 2022, 11:27 AM CDT for Calhoun County, Jersey County, Madison County, Illinois; Saint Charles County, Saint Louis County, Missouri. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2022, 11:27 AM CDT (16:27 UTC)
Expired
May 19, 2022, 12:05 PM CDT
In force
38 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Calhoun County, IL, Jersey County, IL, Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

The radar

The St Louis radar (KLSX), 35 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 11:31 AM CDTTSTM WND DMG3 Ssw Maryland Heights, MOREPORT OF TREES DOWN AT CROWN RIDGE AND RIDGEMEADOW DR AND AT RIVER BEND AND RIVER VALLEY DR.
May 19, 11:43 AM CDTHAIL 0.752 Nw Saint Ann, MOREPORT FROM MPING: DIME (0.75 IN.).
May 19, 11:45 AM CDTTSTM WND GST 482 Ssw Hazelwood, MOKSTL METAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.5 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1850 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WUUS53 KLSX 191627
SVRLSX
ILC013-083-119-MOC183-189-191715-
/O.NEW.KLSX.SV.W.0060.220519T1627Z-220519T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1127 AM CDT Thu May 19 2022

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in southwestern Illinois...
  West central Madison County in southwestern Illinois...
  Southwestern Jersey County in southwestern Illinois...
  Northern St. Charles County in east central Missouri...
  Northern St. Louis County in east central Missouri...

* Until 1215 PM CDT.

* At 1126 AM CDT, a severe thunderstorm was located over Spirit of
  St. Louis Airport, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Ballwin and Cottleville around 1130 AM CDT.
  St. Peters, Chesterfield, Town and Country and Harvester around 
  1135 AM CDT.
  St. Charles, Maryland Heights, Creve Coeur, Olivette and Champ 
  around 1140 AM CDT.
  Overland, St. Ann, Bridgeton, St. John, Woodson Terrace, 
  Bel-Ridge, Lambert-St. Louis International Airport, Breckenridge 
  Hills, Charlack and Edmundson around 1145 AM CDT.

Other locations in the path of this severe thunderstorm include
Florissant, Hazelwood, Ferguson, Berkeley, Dellwood, Kinloch,
Calverton Park, Bellefontaine Neighbors, Black Jack, Spanish Lake,
Elsah, West Alton, Portage Des Sioux, Castle Point, Alton and
Godfrey.

This includes Interstate 70 in Missouri between exits 216 and 231.
 
This also includes First Missouri State Capitol Historic Site and
Pere Marquette State Park.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 9020 3875 9018 3877 9017 3877 9018
      3875 9019 3871 9026 3868 9028 3855 9051
      3885 9080 3907 9043 3893 9024 3879 9008
TIME...MOT...LOC 1626Z 236DEG 45KT 3868 9067 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
3 follow-up statements
449 
WWUS53 KLSX 191640
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1140 AM CDT Thu May 19 2022

ILC013-191649-
/O.CAN.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
Calhoun IL-
1140 AM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3873 9020 3877 9017 3877 9018 3876 9019
      3871 9026 3868 9029 3855 9051 3875 9070
      3887 9056 3887 9054 3891 9050 3894 9048
      3903 9038 3893 9024 3879 9008
TIME...MOT...LOC 1639Z 238DEG 42KT 3869 9048 

$$

ILC083-119-MOC183-189-191715-
/O.CON.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
Madison IL-Jersey IL-St. Charles MO-St. Louis MO-
1140 AM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR WEST CENTRAL MADISON AND SOUTH CENTRAL JERSEY COUNTIES IN
SOUTHWESTERN ILLINOIS...NORTHEASTERN ST. CHARLES AND NORTHERN ST.
LOUIS COUNTIES IN EAST CENTRAL MISSOURI...

At 1139 AM CDT, a severe thunderstorm was located over Maryland
Heights, moving northeast at 50 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated. At 1128 AM Spirit of St. Louis Airport 
         reported a 60 mph wind.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  University City, Overland, Clayton, Olivette, Lambert-St. Louis 
  International Airport and Breckenridge Hills around 1145 AM CDT.

Other locations in the path of this severe thunderstorm include
Florissant, Hazelwood, St. Ann, Bridgeton, Berkeley, St. John,
Normandy, Northwoods, Woodson Terrace, Bel-Ridge, Ferguson, Jennings,
Bellefontaine Neighbors, Dellwood, Riverview, Moline Acres, Calverton
Park, Flordell Hills, Castle Point, Black Jack, Madison, Spanish
Lake, Glasgow Village, Granite City, Alton, Godfrey and Hartford.

This also includes First Missouri State Capitol Historic Site.
 
This includes Interstate 70 in Missouri between exits 222 and 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3873 9020 3877 9017 3877 9018 3876 9019
      3871 9026 3868 9029 3855 9051 3875 9070
      3887 9056 3887 9054 3891 9050 3894 9048
      3903 9038 3893 9024 3879 9008
TIME...MOT...LOC 1639Z 238DEG 42KT 3869 9048 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.88 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Carney
770 
WWUS53 KLSX 191655
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1155 AM CDT Thu May 19 2022

ILC083-119-MOC183-191705-
/O.CAN.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
Madison IL-Jersey IL-St. Charles MO-
1155 AM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MADISON...SOUTH
CENTRAL JERSEY COUNTIES IN SOUTHWESTERN ILLINOIS AND NORTHEASTERN ST.
CHARLES COUNTIES IN EAST CENTRAL MISSOURI IS CANCELLED...
    
The severe thunderstorm which prompted the warning has.
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3877 9017 3877 9018 3859 9044 3869 9054
      3882 9045 3882 9037 3885 9035 3889 9033
      3889 9030 3885 9026 3882 9019 3883 9014
      3882 9014 3880 9012
TIME...MOT...LOC 1655Z 238DEG 42KT 3877 9028 

$$

MOC189-191715-
/O.CON.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
St. Louis MO-
1155 AM CDT Thu May 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT
FOR NORTHEASTERN ST. LOUIS COUNTY...

At 1155 AM CDT, a severe thunderstorm was located over Dellwood,
moving northeast at 50 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

This severe storm will be near...
  Spanish Lake around 1200 PM CDT.

This includes Interstate 70 in Missouri near exit 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3877 9017 3877 9018 3859 9044 3869 9054
      3882 9045 3882 9037 3885 9035 3889 9033
      3889 9030 3885 9026 3882 9019 3883 9014
      3882 9014 3880 9012
TIME...MOT...LOC 1655Z 238DEG 42KT 3877 9028 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Carney
263 
WWUS53 KLSX 191705
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1205 PM CDT Thu May 19 2022

MOC189-191714-
/O.CAN.KLSX.SV.W.0060.000000T0000Z-220519T1715Z/
St. Louis MO-
1205 PM CDT Thu May 19 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
parts of southern St. Louis County until 1215.

LAT...LON 3877 9017 3877 9018 3859 9044 3869 9054
      3882 9045 3882 9037 3885 9035 3889 9033
      3889 9030 3885 9026 3882 9019 3883 9014
      3882 9014 3880 9012
TIME...MOT...LOC 1702Z 236DEG 45KT 3884 9015 

$$

Carney

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:50 AM CDT, 37 minutes earlier.

Area forecast discussion, May 19, 10:50 AM CDT, 37 minutes before
Area Forecast Discussion...Updated
National Weather Service Saint Louis MO
1050 AM CDT Thu May 19 2022

.UPDATE...
Issued at 1045 AM CDT Thu May 19 2022

Initial line of thunderstorms associated with the leading band of
the convective system has been gradually consolidating, although
it has maintained itself longer than expected. This is likely to
move into the St Louis metro area around noon. A few stronger
cores are capable of producing hail as it moves through.

The MCV itself is just now entering southwest MO and has already
had some convective redevelopment. We expect the primary severe
weather threat today to occur with this feature as it crosses
through southern Missouri. All severe weather threats are possible
with this as the low level flow gets locally enhanced around this
vortex, increasing the low level and overall shear available.
Tornadoes, damaging winds, and large hail are all possible as
this moves through this afternoon and evening.

Kimble

&&

.SHORT TERM...  (Through Late Friday Afternoon)
Issued at 348 AM CDT Thu May 19 2022

The primary forecast issue today is the chance of thunderstorms and
severe weather. The latest guidance is generally in good agreement
tracking the MCV currently located in SC KS across southeast MO
and southwest IL this afternoon and evening. The MCV will be the
catalyst promoting scattered thunderstorms this afternoon across
southeast and east-central MO and southwest IL as it interacts
with what should be a very unstable (MLCAPE of 2500-3000 J/KG) and
weakly capped air mass. Deep layer shear on the order of 30-40
kts would favored an organized severe weather threat, and
enhancement of the low level shear with 0-3km SRH of 200-300 m2/s2
would suggest the severe threat includes supercells and organized
multicells. While there is some variance in the timing and
coverage of storms with the CAMS, a number of solutions include
updraft helicity tracks and supercell structures. The large amount
of buoyancy and steep mid level lapse rates would suggest large
hail is a significant threat and forecast hodographs depict a
decent amount of low level curvature to support a threat of a few
tornadoes as well. Otherwise gusty southerly winds and very warm
temperatures with highs in the 80s are expected today.

Present thinking is that storms will have exited the area by 02z
tonight and the remainder of tonight will be tranquil. Flow aloft
will begin backing to more southwesterly with heights aloft
weakly rising in response to a positively tilted long wave upper
trof digging into the Great Basin.

The primary cold front and associated precipitation continues to
be the big item Friday through Saturday night. The deterministic
and ensemble guidance continues to show some key differences in
the speed and southward advancement of the front late Friday into
Saturday. The best clustering would bring the front into NE MO
and WC IL on Friday afternoon. It still looks like a very warm day
ahead of the cold front with good southwesterly low level flow,
and I expect highs well into the 80s and in the lower 90s in metro
St. Louis.

Little has changed with respect to my thoughts on surface-based
storms initiating along the advancing cold front despite very
unstable conditions. The odds look very low and not likely as all
the guidance is showing considerable CIN/capping owing partly to
rising mid level heights in the southwest flow aloft. As such we
are not messaging any severe weather threat. If there is any
precipitation through sunset it will probably be showers found in
the post-frontal cool air across northeast MO and west central
IL.

Glass

.LONG TERM...  (Friday Night through Wednesday)
Issued at 348 AM CDT Thu May 19 2022

There is even more variance in the cold front position Friday night
into Saturday morning with some of the guidance waving the front
back north Friday night and then sinking it south on Saturday, or
sinking it south Friday night and then waving it north on Saturday
morning. Within the post-frontal air mass beginning Friday night and
continuing into Saturday there should be an uptick in the coverage
of precipitation, generally focused in the vicinity of the 850 mb
front where convergence is greatest and frontogenetical forcing will
be present. Besides showers in the cool air, sufficient elevated
instability will be present to support post-frontal embedded
thunderstorms. As discussed yesterday, there will be a noticeable
contrast in temperatures on Saturday spanning the cold front, and
the uncertainty in the exact position of the front is reflected in
some of the point NBM high temperature guidance which shows 12-20+
degree spread from the upper to lower quartile. Highs behind the
front will be markedly cooler, and as much as 10-15 degrees below
normal.

Despite the differences in position and motion of the front
through Saturday, there is good agreement in the models that the
cold front will move southward through the entire CWA on Saturday
night. This is in response to the short wave trof moving from the
Great Basin into the upper Mississippi Valley and resultant height
falls spreading into the region. This contribution of large scale
forcing to the already present frontogenetic forcing will result
in widespread and heavier post-frontal rain as well.

It still appears that rain should come to an end across the area by
early Sunday morning. Surface high pressure will then dominate
Sunday into Monday with high pressure building in on Sunday, and
then slowly retreating on Monday. Dry, less humid, and cooler
weather featuring below normal temperatures will prevail these
days.

After the weekend precipitation, the next good threat of showers and
perhaps a few thunderstorms will be in the Tuesday-Wednesday period
associated with a migratory trof moving from the Plains into the MS
Valley.

Glass

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 645 AM CDT Thu May 19 2022

Fog that is currently going on at any of the terminals should
dissipate by 13z. A complex of showers and storms currently in SW
MO will move east-northeast this morning and weaken but may bring
a brief period of showers or thunderstorms into KCOU and KJEF
between 15-16z. Otherwise showers and storms are expected to
develop from central MO into east central MO and west central IL
this afternoon and will impact KCOU and KJEF and the St. Louis
terminals. I currently have MVFR flight conditions with this
afternoon/early evening activity, however if more intense
thunderstorms directly impact the terminals then IFR flight
conditions accompanied by gusty winds are possible. All the shower
and thunderstorms should be east of all the terminals by 01z
tonight with VFR flight conditions thereafter.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 4:05 AM CDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
405 AM CDT Thu May 19 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-200915-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
405 AM CDT Thu May 19 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected this afternoon and evening. Some
of the storms across southeast and east central Missouri and
southwest Illinois will be severe capable of large hail, damaging
winds, and possibly a few tornadoes.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across parts of the area Friday
night through Saturday night, and again on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and evening
across portions of southeast and east central Missouri and southwest
Illinois.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 11:37 AM CDTSevere Thunderstorm WarningLSXMadison, Monroe, Saint Clair38 min
May 19, 1:03 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery42 min
May 19, 4:38 PM CDTSevere Thunderstorm WarningLSXMonroe, Saint Clair52 min
May 19, 5:06 PM CDTSevere Thunderstorm WarningLSXMonroe, Randolph, Saint Clair39 min
May 19, 5:16 PM CDTTornado WarningLSXMadison, Saint Clair29 min
May 19, 5:19 PM CDTTornado WarningLSXJersey, Madison26 min
May 19, 5:27 PM CDTSevere Thunderstorm WarningLSXClinton, Monroe, Randolph, Saint Clair, Washington63 min
May 19, 5:44 PM CDTAreal Flood AdvisoryLSXMonroe, Saint Clair3 hr
May 19, 5:46 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison44 min
May 19, 6:07 PM CDTTornado WarningLSXBond, Clinton38 min
May 19, 6:12 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Marion53 min
May 19, 6:17 PM CDTSevere Thunderstorm WarningLSXMacoupin, Montgomery26 min
May 19, 6:26 PM CDTAreal Flood AdvisoryLSXBond, Clinton3 hr
May 19, 6:28 PM CDTTornado WarningLSXBond, Fayette, Montgomery24 min
May 19, 6:32 PM CDTTornado WarningLSXMarion31 min
May 19, 9:48 AM CDTSevere Thunderstorm WarningLSXOsage30 min
May 19, 10:37 AM CDTSevere Thunderstorm WarningLSXFranklin, Gasconade38 min
May 19, 11:00 AM CDTSevere Thunderstorm WarningLSXFranklin, Jefferson, Saint Charles, Saint Louis, Warren45 min
May 19, 2:49 PM CDTSevere Thunderstorm WarningLSXCrawford41 min
May 19, 3:21 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Iron, Reynolds, Washington54 min
May 19, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Washington50 min
May 19, 3:44 PM CDTSevere Thunderstorm WarningLSXJefferson34 min
May 19, 4:04 PM CDTSevere Thunderstorm Warning Considerable damage threatLSXCrawford, Franklin, Washington41 min
May 19, 4:09 PM CDTTornado WarningLSXFranklin36 min
May 19, 4:16 PM CDTTornado WarningLSXReynolds44 min
May 19, 4:55 PM CDTTornado WarningLSXSaint Charles, Saint Louis35 min
May 19, 5:00 PM CDTSevere Thunderstorm WarningLSXReynolds11 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Severe Thunderstorm Warnings in Missouri, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.